MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134805
Medical Device Problem Codes Display or Visual Feedback Problem (1184); Failure to Sense (1559)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and magnetic test of the returned device were performed.Visual inspection reddish material and a hole in the surface of the pebax.The device was connected to the carto 3 system and it was recognized and visualized correctly.No magnetic issues or errors were observed.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The reddish material inside the pebax could be related to the magnetic sensor error reported by the customer; therefore, the customer complaint was confirmed.The potential cause of the pebax damage could be related to the manipulation of the device during the procedure; however, this cannot be conclusively determined.The instructions for use (ifu) contain the following recommendations: do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage the contact force sensor and affect measurement accuracy.In addition, in order to prevent damage to the catheter tip, verify compatibility between the sheath and catheter, advance the catheter through the sheath prior to insertion.Any sheath < 8.5 f is contraindicated.Regarding the magnetic sensor error reported by the customer, the carto® 3 system instructions for use (ifu) contain the following information: the magnetic sensor of the catheter is disconnected.If the problem persists, replace the catheter cable or the catheter.As part of johnson & johnson medtech¿s quality process, all devices are manufactured, inspected, and released to approved specifications.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.# (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a paroxysmal atrial fibrillation (afib) ablation procedure with a thermocool smarttouch sf catheter for which biosense webster¿s product analysis lab (pal) identified a hole on the pebax.It was initially reported by the customer that catheter icon was moving erratically during rf delivery only.There was also an unknown, intermittent magnetic distortion error present on the carto 3 system.To troubleshoot they exchanged the indifferent electrodes, exchanged the cable to the catheter, without resolution.The catheter was exchanged to resolve the error and continue the case successfully.There was no patient consequence.The customer's reported sensor and visualization issues is not considered to be mdr reportable since the potential risk that it could cause or contribute to a serious injury or death to the operator or patient is remote.On 17-apr-2026, the bwi pal revealed that a visual inspection of the returned device found a hole in the pebax and a reddish material inside the pebax.These findings were reviewed and assessed the issue of a ¿hole¿ in the pebax as an mdr reportable malfunction since the integrity of the device has been compromised.

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key25163208
Report Number2029046-2026-01564
Device Sequence Number12920190
Product Code LPB
UDI-Device Identifier10846835010183
UDI-Public(01)10846835010183(17)280805(10)31710424L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD134805
Device Lot Number31710424L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2026
Initial Report FDA Received Date05/13/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/06/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown